Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 45, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 14, 2020, 6:40 PM MDT for Hettinger County, Stark County, North Dakota. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 14, 2020, 6:40 PM MDT (00:40 UTC)
- Expired
- Jun 14, 2020, 7:15 PM MDT
- In force
- 35 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Hettinger County, ND, Stark County, ND
The radar
The Bismarck radar (KBIS), 126 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 2:20 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.7 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1013 J/kg
- Mixed-layer CIN
- -143 J/kg
- Mixed-layer LCL
- 2176 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
684
WUUS53 KBIS 150040
SVRBIS
NDC041-089-150115-
/O.NEW.KBIS.SV.W.0045.200615T0040Z-200615T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
640 PM MDT Sun Jun 14 2020
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
North central Hettinger County in southwestern North Dakota...
Southeastern Stark County in southwestern North Dakota...
* Until 715 PM MDT.
* At 639 PM MDT, a severe thunderstorm was located 13 miles north of
Regent, or 17 miles north of Mott, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
north central Hettinger and southeastern Stark Counties, including
the following locations... Lefor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4661 10273 4693 10232 4674 10209 4663 10210
4645 10250
TIME...MOT...LOC 0039Z 233DEG 40KT 4660 10246
HAIL...1.25IN
WIND...60MPH
$$
MJONES2 follow-up statements
943
WWUS53 KBIS 150057
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
657 PM MDT Sun Jun 14 2020
NDC041-150107-
/O.CAN.KBIS.SV.W.0045.000000T0000Z-200615T0115Z/
Hettinger ND-
657 PM MDT Sun Jun 14 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL HETTINGER COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
south central and southwestern North Dakota.
LAT...LON 4663 10270 4693 10232 4674 10209 4663 10210
TIME...MOT...LOC 0057Z 228DEG 29KT 4668 10236
$$
NDC089-150115-
/O.CON.KBIS.SV.W.0045.000000T0000Z-200615T0115Z/
Stark ND-
657 PM MDT Sun Jun 14 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR SOUTHEASTERN STARK COUNTY...
At 657 PM MDT, a severe thunderstorm was located 13 miles south of
Richardton, or 21 miles north of Mott, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Richardton and Lefor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4663 10270 4693 10232 4674 10209 4663 10210
TIME...MOT...LOC 0057Z 228DEG 29KT 4668 10236
HAIL...1.00IN
WIND...60MPH
$$
MJONES473
WWUS53 KBIS 150109
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
709 PM MDT Sun Jun 14 2020
NDC089-150119-
/O.EXP.KBIS.SV.W.0045.000000T0000Z-200615T0115Z/
Stark ND-
709 PM MDT Sun Jun 14 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN STARK COUNTY WILL
EXPIRE AT 715 PM MDT...
The storm which prompted the warning has weakened below severe
limits. Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
south central and southwestern North Dakota.
LAT...LON 4663 10270 4693 10232 4674 10209 4663 10210
TIME...MOT...LOC 0109Z 229DEG 40KT 4678 10229
$$
MJONESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 5:42 PM MDT, 58 minutes earlier.
Area forecast discussion, Jun 14, 5:42 PM MDT, 58 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 642 PM CDT Sun Jun 14 2020 .MESOSCALE DISCUSSION... Issued at 641 PM CDT Sun Jun 14 2020 At 515 PM MDT, a long-lived supercell was moving northeast across northwest Adams County. This storm has a history of golf ball size hail and severe wind gusts to at least 66 mph. Despite model hodographs continuing to suggest a slightly left-moving dominant mode, this supercell has been a right-mover since its inception, with occasional splits that have seen the left-mover quickly fizzle. Immediately to the north of the supercell, convective development has become rather robust within the last half hour. We are likely witnessing the beginning of the transition from a discrete to linear mode. The large hail threat will be diminishing over the next two hours, with damaging wind becoming the more prominent severe threat. Farther north, a supercell that originally was part of a multicell cluster in Golden Valley County has been able to emerge and eject off the surface boundary. Large hail will be the main threat as long as the storm remains isolated. While the overall tornado threat remains low, it will be relatively maximized over the next 1-2 hours as storms enter an environment with lower LCL heights and directional low level wind shear. && .UPDATE... Issued at 611 PM CDT Sun Jun 14 2020 Increased precipitation chances south and decreased north. A cluster of storms continues to develop across southwest North Dakota. These storms will continue to push eastward northeast as a cold front swings through. Latest indications are the strongest storms should stay across the southern half of North Dakota tonight. UPDATE Issued at 324 PM CDT Sun Jun 14 2020 This update is for the severe thunderstorm watch 281 for west and much of central North Dakota through 11 pm CDT. && .SHORT TERM...(This evening through Monday) Issued at 211 PM CDT Sun Jun 14 2020 This afternoon, a surface trough/cold front was located on the Montana/North Dakota border. Scattered showers have moved through the west half of the state so far today, and these appear associated with warm advection ahead of the low. The area in central North Dakota still remains well capped. Also clouds have kept temperatures cool across much of the west so far. Several strong cells have formed in west central North Dakota in an area of weak cap strength and clearing skies. CAM models agree in developing a line of storms along the cold front that will move east into central North Dakota by mid evening. Scattered severe storms are forecast along the front, probably around and after 4 pm CDT. Initial storm mode will be discrete with large hail as the shear will be more perpendicular to the frontal boundary, but more linear modes will lead to a mixed hail and wind threat evolving as the mid evening hours approach. After this evening, the overnight will see the front move through with cooler and drier air expected. Overnight lows tonight in the lower 50s west to around 70 east. Monday will be partly to mostly sunny with surface high pressure moving through the region. Highs should be in the mid 70s to mid 80s. .LONG TERM...(Monday night through Sunday) Issued at 211 PM CDT Sun Jun 14 2020 Global models in general agreement with h5 upper low across the northwest CONUS moving east with multiple shortwaves impacting the northern plains this week. This will lead to an active week with scattered to numerous showers and thunderstorms through the period. Tuesday will be warm, with highs in the low to mid 90s, cooling to the 70s and mid 80s the rest of the week. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 611 PM CDT Sun Jun 14 2020 Hazards to aviation include a cluster of thunderstorms currently in southwestern North Dakota and wind shear across the James River Valley. Thunderstorms will impact KDIK and KBIS within the next couple of hours this evening and could potentially impact KMOT. Erratic and strong winds and large hail may accompany any storms. LLWS is likely at KJMS most of the night. Otherwise VFR conditions. && .BIS WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 9 PM CDT this evening for NDZ005-013-023-025- 036-037-047-048-050-051. && MESOSCALE...Hollan UPDATE...AJ SHORT TERM...WAA LONG TERM...WAA AVIATION...AJ
Hazardous weather outlook, Jun 14, 5:08 PM MDT, 1 hour 32 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 608 PM CDT Sun Jun 14 2020 NDZ023-025-036-037-047-048-050-051-152315- Wells-Foster-Kidder-Stutsman-Logan-La Moure-McIntosh-Dickey- 608 PM CDT Sun Jun 14 2020 This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...Tonight A wind advisory is in effect through the early evening. Expect sustained winds around 30 mph with gusts to 50 mph. See www.weather.gov for additional information. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong to severe thunderstorms are possible on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ003>005-011>013-019>022-034-035-042-045-046-152315- Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Mercer-Oliver- McLean-Sheridan-Morton-Burleigh-Grant-Sioux-Emmons- 608 PM CDT Sun Jun 14 2020 /508 PM MDT Sun Jun 14 2020/ This Hazardous Weather Outlook is for portions of north central North Dakota and south central North Dakota. .DAY ONE...Tonight Scattered severe thunderstorms are possible across central North Dakota this evening. The main hazards will be large hail up to lime size and damaging wind gusts up to 75 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong to severe thunderstorms are possible on Tuesday. .SPOTTER INFORMATION STATEMENT... Weather spotters may be needed this evening. NDZ001-002-009-010-017-018-031>033-040-041-043-044-152315- Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley- Billings-Stark-Slope-Hettinger-Bowman-Adams- 608 PM CDT Sun Jun 14 2020 /508 PM MDT Sun Jun 14 2020/ This Hazardous Weather Outlook is for portions of northwest North Dakota and southwest North Dakota. .DAY ONE...Tonight Scattered severe thunderstorms are possible across western North Dakota this afternoon and early evening. The main hazards will be large hail up to lime size and damaging wind gusts up to 75 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong to severe thunderstorms are possible on Tuesday. .SPOTTER INFORMATION STATEMENT... Weather spotters may be needed this afternoon and early this evening.
In the hours before
Local storm report, Jun 14, 5:13 PM MDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
613 PM CDT SUN JUN 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM TSTM WND DMG 2 SW REEDER 46.09N 102.98W
06/14/2020 ADAMS ND PUBLIC
REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN;
SHINGLES BLOWN OFF.
&&
MJLocal storm report, Jun 14, 5:26 PM MDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
626 PM CDT SUN JUN 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 5 NNE REEDER 46.18N 102.91W
06/14/2020 E1.00 INCH ADAMS ND PUBLIC
VERY STRONG WINDS IN ADDTION TO QUARTER SIZE
HAIL.
&&Special weather statement, Jun 14, 5:45 PM MDT, 55 minutes before
Special Weather Statement National Weather Service Bismarck ND 645 PM CDT Sun Jun 14 2020 NDZ009-017-150000- McKenzie ND-Williams ND- 645 PM CDT Sun Jun 14 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MCKENZIE AND SOUTHEASTERN WILLIAMS COUNTIES UNTIL 700 PM CDT... At 645 PM CDT, a strong thunderstorm was located 7 miles north of Watford City, moving north at 25 mph. Nickel size hail and wind gusts to 50 mph will be possible with this storm. Locations impacted include... Keene, White Tail Bay Recreation Area, Tobacco Garden Bay Recreation Area and Lewis And Clark State Park. A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for northwestern North Dakota. LAT...LON 4782 10292 4782 10339 4820 10347 4822 10291 TIME...MOT...LOC 2345Z 192DEG 22KT 4790 10322 ABELING
Local storm report, Jun 14, 5:51 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
651 PM CDT SUN JUN 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL SENTINEL BUTTE 46.92N 103.84W
06/14/2020 E1.25 INCH GOLDEN VALLEY ND BROADCAST MEDIA
&&Local storm report, Jun 14, 6:16 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
716 PM CDT SUN JUN 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 6 E SENTINEL BUTTE 46.92N 103.72W
06/14/2020 E2.00 INCH GOLDEN VALLEY ND PUBLIC
RECEIVED PICTURE VIA EMAIL. LOOKED LIKE THE
HAILSTONE WAS ABOUT 2.25 INCHES IN DIAMETER.
&&
RKLocal storm report, Jun 14, 6:40 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
740 PM CDT SUN JUN 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL SOUTH FAIRFIELD 47.13N 103.20W
06/14/2020 E2.50 INCH BILLINGS ND TRAINED SPOTTER
LASTED 5 TO 10 MINS.
&&
RKThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 6:14 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Dunn | 61 min |
| Jun 14, 6:14 PM MDT | Severe Thunderstorm Warning | BIS | Morton, Stark | 46 min |
| Jun 14, 6:49 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie | 23 min |
| Jun 14, 6:59 PM MDT | Severe Thunderstorm Warning | BIS | McKenzie, Mountrail | 61 min |
| Jun 14, 7:17 PM MDT | Special Weather Statement | BIS | Williams | 43 min |
| Jun 14, 7:34 PM MDT | Special Weather Statement | BIS | Mercer | 26 min |
| Jun 14, 7:56 PM MDT | Severe Thunderstorm Warning | BIS | Mountrail | 49 min |
| Jun 14, 8:01 PM MDT | Special Weather Statement | BIS | Burke | 44 min |
| Jun 14, 8:20 PM MDT | Severe Thunderstorm Warning | BIS | Burke | 55 min |
| Jun 14, 8:45 PM MDT | Special Weather Statement | BIS | Renville | 45 min |
| Jun 14, 9:47 PM MDT | Special Weather Statement | BIS | Golden Valley | 43 min |
| Jun 14, 10:01 PM MDT | Special Weather Statement | BIS | McKenzie | 44 min |
| Jun 14, 10:19 PM MDT | Special Weather Statement | BIS | Golden Valley | 41 min |
| Jun 14, 10:52 PM MDT | Special Weather Statement | BIS | Divide | 53 min |
| Jun 14, 11:13 PM MDT | Special Weather Statement | BIS | Mountrail | 32 min |
| Jun 14, 11:33 PM MDT | Severe Thunderstorm Warning | BIS | Mountrail | 42 min |
| Jun 15, 12:13 AM MDT | Severe Thunderstorm Warning | BIS | Mountrail, Renville, Ward | 47 min |
| Jun 15, 12:20 AM MDT | Special Weather Statement | BIS | Mountrail | 25 min |
| Jun 15, 12:42 AM MDT | Severe Thunderstorm Warning | BIS | Burke, Mountrail | 48 min |
| Jun 15, 12:48 AM MDT | Severe Thunderstorm Warning | BIS | Bottineau, Renville | 31 min |
| Jun 15, 12:53 AM MDT | Severe Thunderstorm Warning | BIS | Burke, Mountrail, Renville, Ward | 37 min |
| Jun 15, 1:24 AM MDT | Severe Thunderstorm Warning | BIS | Bottineau, Burke, Renville, Ward | 55 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.